Hepatotoxicity related to itraconazole: report of three cases.

Abstract

BACKGROUND The antimycotic synthetic azole compounds are known to lead to toxic liver injury. The occurrence of acute hepatitis is best known for ketoconazole. With itraconazole, hepatotoxic reactions have only very rarely been reported, and histologic data are lacking. We report on three patients who developed acute liver damage during therapy with itraconazole, and in whom liver biopsy specimens were obtained. METHODS Three patients with apparent itraconazole-induced liver injury were studied. Clinical, laboratory, serologic, and histologic data of all three cases were analyzed. RESULTS All three patients developed a biochemical-histologic pattern of cholestatic liver injury with damage to the interlobular bile ducts. Beginning ductopenia was present in two, suggesting that itraconazole might be responsible for the occurrence of prolonged drug-induced cholangiopathy. Jaundice was the presenting symptom in all three. It was not accompanied by clinical hallmarks of hypersensitivity, which is suggestive for metabolic rather than for immunoallergic idiosyncrasy. CONCLUSIONS Itraconazole-induced liver injury presents with a cholestatic pattern of injury with damage to the interlobular bile ducts, possibly leading to ductopenia. We suggest that itraconazole should be added to the list of drugs that may be responsible for a drug-induced vanishing bile duct syndrome. Further histologic documentation in other cases is necessary to strengthen our current findings.

Cite this paper

@article{Adriaenssens2001HepatotoxicityRT, title={Hepatotoxicity related to itraconazole: report of three cases.}, author={B F M Adriaenssens and Tania A D Roskams and Philip Steger and Werner van Steenbergen}, journal={Acta clinica Belgica}, year={2001}, volume={56 6}, pages={364-9} }